Q:

9/3/2012
78 yo woman with multiple problems (1.Hypothyroidism 2. HTN 3. Pneumonia 4. Bronchiectasis 5. Chronic sinusitis 6. Hyponatremia 7. Rheumatoid arthritis 8. GERD). Has recurrent PNA's due to bronchiectasis. Admitted to hospital recently for PNA. Initially treated with IV vancomycin and Zosyn (not the first time she has used these medications).

A week into therapy, she developed a rash. Initially felt to be due to Zosyn. Zosyn discontinued and replaced Aztreonam. She was continued on Vancomycin. The rash persisted. She described it as reddish, raised, fluctuating, and very pruritic. Seen by dermatology, who felt it was a drug rash. She was started on topical steroid cream. However rash persisted. Seen by second dermatologist, and skin biopsy was suggestive of an drug reaction. Vancomycin was discontinued and the rash finally subsided over several weeks. The rash was felt to be caused by Vancomycin.

Problem for her is the need for future antibiotics. She has listed prior allergies to Clindamycin- Reaction: Nausea/Vomiting/Diarrhea, Sulfonamide Abx- Reaction: Skin Rashes/Hives.

This reaction, based on its time course, does not appear to IgE-mediated (unlike the case in a similar question from 2/29/12). My question is what type of evaluation can be done in this situation? Must we have her avoid Vancomycin from now on? Zosyn seems unlikely, but it is still possible?

A:

Thank you for your inquiry.

Unfortunately, there is no easy answer for your patient. I believe that you have analyzed the situation correctly, and more than likely your patient’s rash was due to a drug reaction. Unfortunately, none of the precise tools that we have available to deal with drug reactions apply to your patient. Traditionally, we can approach a drug reaction in several ways:

1. Pretreatment (as with steroids and antihistamines for radiocontrast).
2. Skin testing and desensitization if necessary (as with IgE-mediated reactions the prototype of which would be allergy to penicillin).
3. Empiric desensitization for non-IgE-mediated reactions (such as we have utilized for sulfonyl antibiotics in patients with AIDS).
4. Provocative challenge (traditionally utilized for local anesthetics).

In this situation, since pretreatment would not apply, testing is not available, and empiric desensitization is not useful since we actually do not know the culprit, the only applicable would be provocative challenge.

By this I mean there is no way to tell which drug (if either) was responsible, and therefore you would have to make a decision, should antibiotics be needed again, in concurrence with her primary care physician or infectious disease specialist as to which antibiotic would be needed, and then perform a gradual administration by provocative challenge if it happened to be one that had questionably been responsible for a reaction.

Your only other alternative would be to simply give the full dose and observe, or best, use an agent to which there was no history of a possible reaction.

Unfortunately, as noted, there is, to my knowledge, no other option available to you.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology